By Dr Ellie Cannon for The Mail on Sunday
22:45 August 19, 2023, updated 22:54 August 19, 2023
I have been taking the sleeping pill zopiclone for seven months and wondering if I should stop taking it. I sleep well but have started to have a headache. Do you have any suggestions?
Zopiclone is the Z drug – the other is zolpidem – and it should only be used for the short term, maybe a few weeks.
Taking it longer can lead to dependence. People may find they cannot sleep without them and suffer side effects such as brain fog, poor memory, numbness and even anxiety and depression.
We also know that tolerance builds so that, over time, people need to use it more and more.
Anyone taking Z-drug for longer than a month or so should reduce their dose slowly because of the risk of withdrawal effects. These can include anxiety, shakes, sweating and nausea.
Some patients tell me they feel like their heart is racing or their old sleep problems are coming back – but these are just withdrawals. It’s important to talk to your GP to come up with a plan on how to quit.
We often do this for a few weeks or months to make it as comfortable as possible. This may take more than one attempt.
For long-term sleep problems, the recommended treatment is CBT-i, a special form of cognitive-behavioral therapy that addresses the thoughts and behaviors that cause and exacerbate insomnia.
For example, relaxation therapy or sleep restriction is used. Sleep restriction is where patients are encouraged to limit their time in bed. They go to sleep and wake up at set times, with a short window to start with an enlarged one.
This is quite a complicated process and a GP or therapist can help guide you through it. Or you can try an app like Sleepio.
Sleep hygiene is often discussed. That means creating the best environment and mindset for sleeping with ideas like a technology-free room and not exercising before bed. It will not cure your insomnia but is an important aid.
READ MORE: WOMEN ASK DR ELLIE CANNON, ‘HOW CAN I HELP MY HUSBAND BEAT THE BLUES?’
After tripping over a broken paving stone 18 months ago and breaking my shoulder and arm, I was diagnosed with moderate osteoporosis. I am 72 years old and have always eaten well and exercised. I’ve been recommended a medication called zoledronate but I’m concerned because I’ve read it can cause some pretty bad dental problems and I just had an extraction. What do I have to do?
Osteoporosis is thinning of the bones which makes them weaker and more likely to break.
The goal of treatment is to prevent fractures. Falls become more common with age due to loss of muscle strength and problems with stability and balance.
It can be very serious. For example, a hip fracture caused by osteoporosis will cause permanent disability in about half of the people who suffer it.
Osteoporosis is diagnosed with a DEXA scan. The result is given as a score which is translated into different stages of bone thinning.
Whether treatment is recommended and what treatment depends on these results and a personal risk score calculated by the doctor, known as the fragility fracture score. Taking a break will mean a higher score but it also depends on other factors such as age and family history. Treatment includes diet and exercise. Getting enough Vitamin D and calcium, both needed for bone health, is essential, as is doing weight-bearing and muscle-strengthening exercises to support your bones.
The Royal Osteoporosis Society’s website (theros.org.uk) has helpful exercise guides and dietary advice.
Medication is important for strengthening bones and there are a variety of them, including HRT which may be suitable for some women in these cases. All drugs carry side effects and dental complications and some osteoporosis medications are important to consider if you need dental treatment. If you have dental problems, it is important to let your doctor or nurse know so they can provide the best treatment.
I just returned from a holiday in Spain and had swelling in my feet and ankles after getting off the plane. This has been happening for years but tests show my circulation is fine. I’m 71 and active. Is there any medicine I can take? When it relapses, it is very painful and uncomfortable.
Such swelling is known as edema and although it may look unsightly, and be uncomfortable, it is generally harmless if all examinations are normal.
When we sit for a long time, the movement of blood from the lower legs back to the heart can slow down. This allows fluid in the blood to leak out of the blood vessels and into the surrounding tissues, which causes swelling.
The movement of the muscles in the legs and feet helps to squeeze blood through the veins back to the heart more efficiently.
Edema is worse for anyone with heart or blood vessel problems, so doctors do heart tests and other scans to make sure everything is okay. You might consider special socks for airplanes. Compression stockings put pressure on your legs, tone muscles and help with circulation. It is measured specifically for you and you can try different strengths and lengths to see what works and is comfortable.
We sometimes prescribe water tablets – diuretics. This may be something that can be done in the short term to prevent these difficult symptoms while on vacation.
Did the hospital send you home without treatment?
Write to Dr Ellie
Do you have a question for Dr Ellie Cannon? Email DrEllie@mailonsunday.co.uk
Dr Cannon cannot enter into private correspondence and his replies must be taken in a public context.
I heard a worrying story last week from the wife of a man who was ‘kicked out’ of the hospital after a horrible fall at home.
Days after being admitted, despite the fact that she was barely conscious due to a broken hip, a hospital worker called and claimed she said ‘she feels ready to go home’.
His wife agreed, of course. He asked if there would be any help. ‘Someone will come to judge,’ he was assured. A care package – a bed downstairs, a toilet and some assistance – will then be provided. But that never happened.
Fortunately, he gathered his friends to bring the bed into the living room. After a few days of calling, the doctor arranged for a potty – but he still couldn’t get through to anyone from the hospital.
What a sad story. This scenario is included in Discharge To Assess. Introduced in 2016, patients who are well enough to leave hospital but need extra support are discharged and examined within a few days by occupational health workers, who then arrange care. Obviously this isn’t always the case.
If you’ve ever been in this situation, I want to hear from you. Write to me at the above address.
Heart attacks also strike women
I’m left irritated by a picture posted on social media by an NHS Instagram account this week.
The image is of an overweight man with his hands clutching his chest, followed by a heart health campaign, designed to help people spot the signs of a heart attack. But we have to stop presenting heart attacks as a problem that only affects men.
It is known that heart attacks are often hidden in women because there is an assumption – among patients and some doctors – that heart attacks only occur in men. This means women are slower to get vital care and more likely to die from a heart attack.
Heart disease kills more than twice as many women in the UK as breast cancer. Maybe it’s time health campaign posters reflect that.
#ELLIE #CANNON #time #stop #sleeping #pills